Alert archive / South Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Charleston, SC

May 4, 2021Berkeley County, South Carolina

NWS Charleston, SC issued this special weather statement at May 4, 2021, 4:08 PM EDT for Berkeley County, South Carolina. It was in force for 37 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 4, 2021, 4:08 PM EDT (20:08 UTC)
Expired
May 4, 2021, 4:45 PM EDT
In force
37 min
Issued by
NWS Charleston, SC
Hail
0.75 in
Wind
55

County Berkeley County, SC

The radar

The Charleston,SC radar (KCLX), 100 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 4, 4:17 PM EDTHAIL 0.254 Nne Goose Creek, SC
May 4, 4:32 PM EDTHAIL 0.253 Nne Goose Creek, SCMPING REPORT OF PEA SIZED HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.1 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2021-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 573 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2021-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
573 J/kg
Mixed-layer CIN
-149 J/kg
Mixed-layer LCL
1000 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

802 
WWUS82 KCHS 042008
SPSCHS

Special Weather Statement
National Weather Service Charleston SC
408 PM EDT Tue May 4 2021

SCZ045-050-052-042045-
Inland Berkeley-Tidal Berkeley-Charleston-
408 PM EDT Tue May 4 2021

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON AND
BERKELEY COUNTIES...

At 408 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from Sangaree to Hanahan,
and moving northeast at 25 mph.

HAZARD...strong winds 45 to 55 mph and up to penny sized hail.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of 
         light, unsecured objects. Minor hail damage to plants, 
         trees and crops is possible. Damage to windshields is 
         unlikely.

Some locations in the path of these storms include...
North Charleston, Summerville, Goose Creek, Hanahan, Naval Weapons
Station Charleston, Ladson, Daniel Island and Sangaree.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3298 7979 3288 7997 3298 8014 3298 8011
      3300 8013 3299 8015 3301 8018 3302 8015
      3304 8018 3314 8004
TIME...MOT...LOC 2008Z 235DEG 21KT 3302 8014 3293 7998 

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this special weather statement went out at May 4, 1:56 PM EDT, 2 hours 12 minutes earlier.

Area forecast discussion, May 4, 1:56 PM EDT, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
156 PM EDT Tue May 4 2021

.SYNOPSIS...
High pressure will extend across the region through tonight. A
series of upper level disturbances could bring unsettled
weather through mid week before a cold front crosses the region
late Wednesday into Thursday. Dry high pressure is then
expected to prevail through next weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
This Afternoon: Aloft, a southwest flow will prevail between a large
ridge of high pressure centered to the southwest and a low pressure
trough advancing across the Central United States and through the
Midwest. At the sfc, southwest winds are expected for much of the
day along the western edge of Atlantic high pressure and well ahead
of a cold front crossing the lower Mississippi River Valley late in
the day. Given the setup, sfc temps will be the warmest of the week,
with highs peaking in the upper 80s to lower 90s (warmest away from
the coast across southeast Georgia). These warm temps should help
tap into increasing low-lvl wind fields, supporting wind gusts
upwards to 20-25 mph (highest near coastal South Carolina).

The main forecast challenge continues to be timing and coverage of
convection, particularly approaching late afternoon into early
evening hours. The next hour or two should be mainly rainfree,
especially with the bulk of synoptic forcing remaining well west and
north of the area. However, given the amount of sfc heating and
moisture in place (PWATs around 1.5 inches), we could see general
summertime like convection develop away from the coast early afternoon.
Latest radar trends suggest that locations across inland southeast
Georgia will experience a few showers and/or thunderstorms
during the next few hours, followed by convection developing
across southeast South Carolina by 3 PM. This activity should remain
sub-severe, but could produce strong wind gusts. Starting late
afternoon and more so during evening hours, the main concern
will likely come from convection that develops upstream and
advects into the area from the west-northwest. If upstream
convection develops and advects into the area this evening,
SBCAPE between 1,500 to 2,000 J/kg and 0-6 km bulk shear around
30 kt could support a few strong and/or severe thunderstorms,
especially across inland most locations where activity has a
better chance of reaching locations within a few hours of sunset
(also noted by SPC's latest Day 1 Convective Outlook with a
Slight Risk). Unidirectional flow and poor mid-lvl lapse rates
suggest the main threat from stronger and/or severe thunderstorms
to be damaging wind gusts, especially if mesoscale boundary
collisions and/or cold pooling associated with clusters of
thunderstorms upstream result in outflow surging forward into
and across the area late afternoon into evening hours.

Tonight: The evening and overnight forecast will depend heavily
on the evolution of upstream convection into the area, and
outflow boundary interactions. Convection could definitely last
into the late evening hours before steadily waning through the
early morning hours. Expect another mild night, with lows in the
upper 60s to low 70s, though these values could be altered by
convective related cooling.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY/...
Wednesday: Ahead of an approaching cold front, a surge of
moisture from the SW could support showers/thunderstorms,
especially during the afternoon/evening. However, deeper
moisture and greater coverage of showers/thunderstorms upstream
along the northern Gulf coast could limit the return of moisture
to our region. Further, as a trough develops in the lee of the
Appalachians, surface winds veer toward the west/southwest,
producing drier downslope flow and reducing pre-frontal
convergence. This scenario featuring somewhat limited coverage
of showers/thunderstorms is supported by model QPF which is
generally quite sparse over our area. Thus, capped PoPs at 40-50
percent Wednesday afternoon. Despite possible limiting factors
for thunderstorm coverage, shear/instability could still support
a few episodes of large hail and damaging wind gusts in
multicell thunderstorms, Thus, our area resides within a
Marginal Risk for severe weather Wednesday. Otherwise,
temperatures should recover into the lower to middle 80s. Lesser
cloud cover/precipitation coverage could translate to high
temperatures around 90F.

Wednesday night into Thursday: A surface cold front will
gradually advance through the region. Drier air should spread
into northern/western sections, but moisture could linger
through Thursday across southern counties. The precise
orientation of this moisture gradient and the associated chance
for precipitation remain somewhat uncertain. The latest forecast
indicates slight chance/chance PoPS retreating toward the
south/east Wednesday night into Thursday morning, then expanding
farther north/west as a weak shortwave cross the region
Thursday afternoon. A mention of thunder is limited to far
southern areas where limited instability could persist through
Thursday. Low temperatures Wednesday night should range from
around 60F inland to the middle/upper 60s on the coast.
Thursday, temperatures should recover into the upper 70s/lower
80s most areas.

Friday: An upper trough will advance through the eastern CONUS,
and upstream high pressure will build eastward. As a result,
much drier air will spread into our area. High temperatures in
the middle to upper 70s should be common, and a few locations
across southern counties could top out around 80F.

Lake winds: Current forecasts hold wind gusts below 25 knots on
Lake Moultrie Wednesday and Friday. However, there exists a low
probability for gusts as high as 25 knots from the
west/southwest Wednesday and from the west/northwest Friday, and
if winds become stronger than currently expected, Lake Wind
Advisories could eventually be needed.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
Surface high pressure will provide another dry day Saturday,
with temperatures near normal in the upper 70s to lower 80s. The
surface high will then shift into the Atlantic, while a
mid/upper level ridge will build over the coastal Southeast
CONUS. This should bring a return to above normal temperatures
with highs generally ranging from the middle 80s to lower 90s
and lows mainly in the middle/upper 60s. Ridging/subsidence
should provide rain-free conditions through the weekend. Then,
moisture/convection could spread into the region from the west
early next week.

&&

.AVIATION /17Z TUESDAY THROUGH SATURDAY/...
VFR conditions are expected for the next few hours at both CHS and
SAV terminals this afternoon, before the potential of showers and/or
thunderstorms arrive this evening. Confidence remains high enough
to maintain prevailing VCTS and a TEMPO group for TSRA during
01Z-04Z at CHS and 01Z-05Z at SAV. However, better refinements
will likely need to be made late afternoon as convective trends/timing
become more clear. Southwest winds will be breezy at both sites
this afternoon, with frequent gusts up to around 15-20 knots.

Extended Aviation Outlook: Low probability for flight restrictions
in showers/thunderstorms Wednesday through Thursday. Otherwise,
VFR. Winds could gust to 20-25 knots from the west/southwest
Wednesday and from the west/northwest Friday.

&&

.MARINE...
This Afternoon and Tonight: South-southwest flow will prevail across
local waters through tonight between high pressure extending across
the western Atlantic and a cold front approaching the region, but
remaining well inland. Winds are expected to increase through the
day, with gusts up to 15-20 knots along the land/sea interface and
in the Charleston County waters. The Charleston Harbor could also
see a few gusts approaching 25 knots this afternoon, but should fall
just short of small craft advisory criteria. Seas will average
between 2-3 ft. Overnight, conditions will remain similar with a
south-southwest wind peaking between 15-20 kt across most waters,
although the pattern could be disrupted by inland thunderstorms
reaching the coast and shifting across local waters. Seas should
build to 2-4 ft with some 5 ft seas possible around 20 nm off the
Charleston County coast and across offshore Georgia waters.

Wednesday through Sunday: Ahead of an approaching cold front,
southwest wind gusts could approach 25 knots Wednesday,
especially on Charleston Harbor and near shore waters within 5
nm of the coast. In the wake of the cold front, building high
pressure will produce gusty offshore winds Friday, and gusts to
25 knots cannot be ruled out on Charleston Harbor and elsewhere
near the shoreline. early next week, high pressure will shift
into the Atlantic, and south/southwest winds could approach SCA
levels. Outside of these periods, winds should remain below
Small Craft Advisory thresholds. Seas Wednesday should average 3
to 5 feet, then seas Friday are expected to average 2 to 4
feet, highest beyond 20 nm due to offshore winds. Sunday into
early next week, increasing south/southwest winds should build
seas to at least 2 to 4 feet. Outside of these time periods,
seas will average 1-3 feet.

&&

.FIRE WEATHER...
Friday, west-northwest winds could gust into the 20-25 mph
range, and afternoon relative humidity values could decrease to
25 to 30 percent. Given additional showers/thunderstorms expected
at some areas over the next couple of days, fuel moisture could
increase as compared with recent days/weeks. However, gusty
winds and low relative humidity could still produce an elevated
fire danger.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...DPB
SHORT TERM...SPR
LONG TERM...SPR
AVIATION...DPB/SPR
MARINE...DPB/SPR
FIRE WEATHER...
Hazardous weather outlook, May 4, 3:33 AM EDT, 12 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
333 AM EDT Tue May 4 2021

GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-050745-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
333 AM EDT Tue May 4 2021

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...Today and tonight.

Severe Thunderstorms: Thunderstorms are expected to develop west of
the region this afternoon and could move into southeast Georgia and
southeast South Carolina late this afternoon and this evening. The
primary severe weather threat will be damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Severe Thunderstorms: Isolated thunderstorms could develop on
Wednesday, possibly producing damaging wind gusts and large hail
during the afternoon and early evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ330-350-352-354-374-050745-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
333 AM EDT Tue May 4 2021

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

Severe Thunderstorms: Thunderstorms are expected to impact inland
locations this afternoon and could move into the Atlantic coastal
waters this evening. The primary severe weather threat will be strong
wind gusts.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Special weather statement, May 4, 3:38 PM EDT, 30 minutes before
Special Weather Statement
National Weather Service Charleston SC
338 PM EDT Tue May 4 2021

SCZ050-042015-
Charleston-
338 PM EDT Tue May 4 2021

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON COUNTY...

At 338 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Hollywood, or 9 miles west of Johns Island,
moving east at 25 mph.

HAZARD...strong winds 45 to 55 mph and up to penny sized hail.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Minor hail damage to plants,
         trees and crops is possible. Damage to windshields is
         unlikely.

Some locations in the path of this storm include...
Johns Island, West Ashley, Hollywood, Ravenel, Meggett, Yonges Island
and Wadmalaw Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Cloud to ground lightning is occurring. Avoid using metal equipment
and keep distance from objects such as irrigation systems, poles,
fences and trees. Livestock and outdoor pets are particularly
vulnerable in open fields and should be taken into shelters if time
permits.

&&

LAT...LON 3265 8030 3276 8033 3283 8010 3270 8006
TIME...MOT...LOC 1938Z 254DEG 20KT 3274 8023

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
Special weather statement, May 4, 4:08 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston SC
408 PM EDT Tue May 4 2021

SCZ045-050-052-042045-
Inland Berkeley-Tidal Berkeley-Charleston-
408 PM EDT Tue May 4 2021

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON AND
BERKELEY COUNTIES...

At 408 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from Sangaree to Hanahan,
and moving northeast at 25 mph.

HAZARD...strong winds 45 to 55 mph and up to penny sized hail.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Minor hail damage to plants,
         trees and crops is possible. Damage to windshields is
         unlikely.

Some locations in the path of these storms include...
North Charleston, Summerville, Goose Creek, Hanahan, Naval Weapons
Station Charleston, Ladson, Daniel Island and Sangaree.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3298 7979 3288 7997 3298 8014 3298 8011
      3300 8013 3299 8015 3301 8018 3302 8015
      3304 8018 3314 8004
TIME...MOT...LOC 2008Z 235DEG 21KT 3302 8014 3293 7998

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 8:15 PM EDTAreal Flood AdvisoryCHSAllendale, Berkeley, Colleton, Dorchester, Hampton2 hr
May 3, 8:26 PM EDTSevere Thunderstorm WarningCHSBerkeley, Charleston38 min
May 3, 9:15 PM EDTSpecial Marine WarningCHS60 min
May 3, 10:00 PM EDTSpecial Marine WarningCHS2 hr
May 4, 3:38 PM EDTSpecial Weather StatementCHSCharleston37 min
May 4, 4:15 PM EDTSevere Thunderstorm WarningCHSBerkeley25 min
May 4, 4:30 PM EDTSevere Thunderstorm WarningCHSBerkeley20 min
May 4, 4:32 PM EDTSpecial Weather StatementCHSDorchester28 min
May 4, 6:11 PM EDTSpecial Weather StatementCHSColleton49 min
May 4, 6:17 PM EDTSevere Thunderstorm WarningCHSBerkeley, Charleston, Colleton, Dorchester58 min
May 4, 6:59 PM EDTSevere Thunderstorm WarningCHSColleton, Dorchester46 min
May 4, 7:07 PM EDTSpecial Weather StatementCHSBerkeley38 min
May 4, 7:40 PM EDTSpecial Weather StatementCHSBerkeley, Dorchester35 min

Nearby

Special Weather Statements in South Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.